MAUDE Adverse Event Report: DEPUY SYNTHES PRODUCTS LLC 6.5 CM ADULT ROTATING CRANIOTOME ATTACH; MOTOR, DRILL, ELECTRIC - CRANIOTOME

DEPUY SYNTHES PRODUCTS LLC 6.5 CM ADULT ROTATING CRANIOTOME ATTACH; MOTOR, DRILL, ELECTRIC - CRANIOTOME
Model Number CRANI-A-R
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).As of this date, the device has not been returned for evaluation; therefore, the reported condition cannot be confirmed and/or duplicated.If additional information should become available, a supplemental medwatch report will be sent accordingly.
 
Event or Problem Description
It was reported from (b)(6) that the craniotome device was heating up during use.It was not reported if the device was used in surgery, or if there was patient involvement.It was not reported if there were any delays in the surgical procedure, or if a spare device was available for use.It was not reported if there were any injuries, medical intervention or prolonged hospitalization.The exact date of the event was unknown.All available information has been disclosed.If additional information should become available, a supplemental medwatch will be submitted accordingly.
 
Additional Manufacturer Narrative
The actual device has been returned and is currently pending evaluation.Once reliability engineering evaluates the device, a supplemental medwatch report will be sent accordingly.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
The device availability was inadvertently documented as (b)(4) 2018 in the medwatch initial report.The date returned to manufacturer was corrected to (b)(4) 2018.If additional information should become available, a supplemental medwatch report will be submitted accordingly.Device history record review: a device history review was performed, and no non-conformances were detected related to the reported condition.Device evaluation: the actual device was returned for evaluation.Reliability engineering evaluated the device and the reported condition was not confirmed.Therefore, an assignable root cause was not determined.However, a visual and functional assessment was performed which found that the device failed the cutter insertion test due to worn out bearings and the neuro-tip foot had been drilled into and the color ring was faded.An assessment was performed which found that the bearings were worn out, creating a situation whereby the cutter was not able to be inserted.That was because the bearings were no longer in axial alignment not allowing the cutter device to pass through.It was determined that the failure was caused by worn out bearings (normal wear).It was further determined that the color ring was faded due to normal wear over time.It was determined that the cause of the craniotome foot drilled was due to failure to follow the directions for use.When the burr was improperly loaded into the attachment device and then installed onto the drill device, the burr did not seat properly in the locking chamber.The attachment device was forced into position which placed the distal tip of the burr in compression.At that point, the tip of the burr was in direct contact with the neuro tip of the attachment.When the drill was started, the burr drilled into or through the neuro tip.The assignable root causes were determined to be due to user error (drilled neuro-tip foot) and by normal wear out from use (cannot insert cutter, and the faded color ring).If additional information should become available, a supplemental medwatch report will be submitted accordingly.

Brand Name
6.5 CM ADULT ROTATING CRANIOTOME ATTACH
Common Device Name
MOTOR, DRILL, ELECTRIC - CRANIOTOME
Manufacturer (Section D)
DEPUY SYNTHES PRODUCTS LLC
4500 riverside drive
palm beach gardens 33410
MDR Report Key7221769
Report Number1045834-2018-50163
Device Sequence Number1328670
Product Code HBC
UDI-Device Identifier00845384001744
UDI-Public(01)00845384001744(11)140306
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K011444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCRANI-A-R
Device Catalogue NumberCRANI-A-R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 01/08/2018
Supplement Date Received by Manufacturer07/17/2018
10/23/2018
Initial Report FDA Received Date01/26/2018
Supplement Report FDA Received Date07/20/2018
10/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1